FDA ruling cracks down on this popular pain reliever’s use

Tracy Woolrich's picture
 FDA recommends prescription combination products not contain more than 325 milligrams (mg) of acetaminophen
Advertisement

Today the FDA has issued safety information to healthcare providers, recommending that they discontinue prescribing prescription combination products that contain more than 325 milligrams (mg) of acetaminophen per tablet or capsule. This is in hopes to reduce the chances for overdose and liver failure.

This is an issue that is near and dear to my heart. Two decades ago my grandfather suffered from arthritic pain. He took so much aspirin that it caused him to have gastric bleeding. Because of this the doctor prescribed Tylenol for his pain instead. In a very short period of time he was hospitalized with additional digestive issues. Within days he was in full blown liver failure and died. He went from alert and oriented and relatively healthy to jaundiced and confused and then comatose within a few days. His death from liver failure when he had no history of any liver issues puzzled everyone. It remained a mystery to my family until we started cleaning out his home and discovered bottle after empty bottle of Tylenol. He did what the doctors told him and stopped taking aspirin, however found that he needed several Tylenol at a time to assist him with the pain. Back then there was no black box warning and most doctors thought it was generally safe to take in comparison to aspirin and Motrin. Of course since then much has changed.

Since there is no data to show that taking more than 325 mg of acetaminophen provides additional benefits in light of the added risks for liver injury, this recommendation was made by the FDA. It is in hopes that by reducing the amount of acetaminophen per dosage unit, it will reduce the risk of liver injury from accidental overdose, which can lead to liver failure and death.

Inadvertent overdose from combination drugs containing acetaminophen accounts for almost half of all cases of acetaminophen related liver failure in the United States, the FDA said. This occurs because of the following reasons:

  • If the patient took more than the prescribed dose of an acetaminophen containing product within a 24 hour period
  • If the patient took more than one acetaminophen-containing product at the same time
  • If the patient drank alcohol or alcohol containing products while also taking acetaminophen.

The decision for the FDA to do this has been slow and ongoing process. It was touched upon in 2009 when a FDA panel voted 24-13 to limit the maximum single dose of the drug to 650 milligrams. At the time the single dose of Extra Strength Tylenol was 1,000 milligrams, or two tablets.

In January 2011 FDA asked manufacturers of prescription combination drug products containing acetaminophen to limit the amount of acetaminophen to no more than 325 mg in each tablet or capsule by January 14, 2014. The FDA plans to address over the counter acetaminophen products in another regulatory action.

Many individuals are unaware that many products contain acetaminophen, making it easy to accidentally take too much. This is true for both prescription as well as over the counter medication.

Since 2011, more than half of manufacturers have already voluntarily complied with the FDA request. However, there are still some prescription combination products containing more than 325 mg limit and remain available. In the very near future FDA plans to start proceedings and withdraw approval of any prescription combination drug products that contains more than 325 mg of acetaminophen.

Acetaminophen remains America's number one favorite over-the-counter painkiller with more than 8 billion pills taken every year. Although it is in more than 200 medications combinations, it is not always apparent. It is often not always referred to as Tylenol or Acetaminophen but as APAP in a prescription formulary. Here are a few prescription APAP combination drugs that will be affected by this new ruling.

Advertisement

Acetaminophen and Hydrocodone (Vicodin, Lortab)
Acetaminophen and Oxycodone (Percocet, Roxicet)
Acetaminophen and Tramadol (Ultracet)
Acetaminophen and Butalbital and Caffeine (Fioricet)
Darvocet was taken off the market in 2010

Over-the-counter combination products have hidden dangers a well if multiple medications containing acetaminophen are taken together at the same time. This is especially true if you take them along with prescription medications that contain APAP. It is therefore YOUR responsibility to review the active ingredients in your medications. By law all over the counter medicines must have their active ingredients listed.

Here is a list of some of the over the counter medications that contain Acetaminophen. It is by no means a complete list either. Click here for a list from the NIH. Remember the ones listed here are brand name combinations. There are generic and store brands that may have it in the combination as well. READ your labels carefully.

Tylenol Products: Arthritis Pain Extended Relief Caplets, Allergy Sinus Nighttime Caplets, Severe Allergy Caplets, Allergy Sinus Day Time Caplets, Multi-Symptom Cold Non-Drowsy Caplets and Gelcaps, Multi-Symptom Cold Nighttime Complete Formula Caplets, Multi-Symptom Cold Severe Congestion Non-Drowsy Caplets, Sinus Day Non-Drowsy Geltabs, Gelcaps and Caplets, Sinus Nighttime Caplets, Women’s Menstrual Relief Caplets

Alka-Seltzer Plus Products: Cold Medicine LiquiGels and Effervescent Tablets, Cold & Sinus Medicine Liqui-Gels, Effervescent Tablets, Night-Time Cold Medicine Liqui- Gels, Cold & Cough Medicine Liqui-Gels, Flu Medicine Liqui- Gels, Nose & Throat Cold Medicine Effervescent Tablets.

Benadryl Products: Allergy & Cold Caplets, Allergy & Sinus Headache Caplets and Gelcaps, Severe Allergy & Sinus Headache Caplets.

Contac Products: Severe Cold and Flu Caplets, Severe Cold and Flu Caplets Non-Drowsy.

Excedrin Products: Tablets, Caplets and Geltabs, Aspirin- Free Tension Headache Caplets and Geltabs, Migraine Tablets, Caplets and Geltabs, PM Tablets, Caplets and Geltabs, QuickTabs Tablets.

Robitussin Products:
Multi- Symptoms Cold & Flu Caplets and Softgels, Flu Liquid, Multi- Symptom Honey Flu Liquid, Sinus &Congestion Caplets

Take home message: If you are unsure about any medication you are taking contains acetaminophen, you can call your pharmacist or even contact the poison center at 1-800-222-1222. It is always a good idea to tell your doctor ALL the medications you are taking including over the counter medications that you may feel are “not important”. In the case of acetaminophen, it is cumulative and every little bit does add up over the period of 24 hours.

Sources:
Med Watch

FDA Drug Safety


FDA Safety Information

FDA Drugs/Drug Safety
FDA Consumer Download pdf

Share this content.

If you liked this article and think it may help your friends, consider sharing or tweeting it to your followers.
Advertisement